Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 92, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 23, 2006, 10:13 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2006, 10:13 PM CDT (03:13 UTC)
- Expired
- Apr 23, 2006, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 240314
SVRTOP
KSC045-087-240400-
/O.NEW.KTOP.SV.W.0092.060424T0313Z-060424T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SUN APR 23 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 1100 PM CDT
* AT 1010 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
THIS STORM WAS LOCATED NEAR WILLIAMSTOWN...OR ABOUT 7 MILES
NORTHWEST OF LAWRENCE...MOVING SOUTHEAST AT 20 MPH. ANOTHER SEVERE
THUNDERSTORM WAS REPORTED OVER EAST LAWRENCE AND TOWARD EUDORA.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCE...
EUDORA...
BALDWIN CITY...
PERRY...
LECOMPTON...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 195 AND 206.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3908 9519 3897 9519 3896 9507 3896 9506
3877 9506 3877 9506 3875 9520 3907 9546
3909 9546 3920 9522
$$3 follow-up statements
000
WWUS53 KTOP 240333
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1030 PM CDT SUN APR 23 2006
KSC045-087-240400-
/O.CON.KTOP.SV.W.0092.000000T0000Z-060424T0400Z/
JEFFERSON-DOUGLAS-
1030 PM CDT SUN APR 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES...
AT 1024 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS
LOCATED 5 MILES NORTH OF BALDWIN CITY...OR ABOUT 10 MILES SOUTHEAST
OF LAWRENCE...MOVING SOUTHEAST AT 15 MPH. A SECOND SEVERE STORM WILL
MOVE ACROSS NORTH AND EASTERN LAWRENCE.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 199 AND 206.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3910 9519 3897 9519 3896 9507 3896 9506
3877 9506 3877 9506 3875 9520 3904 9536
$$000
WWUS53 KTOP 240344
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT SUN APR 23 2006
KSC087-240353-
/O.CAN.KTOP.SV.W.0092.000000T0000Z-060424T0400Z/
JEFFERSON-
1043 PM CDT SUN APR 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
HAS BEEN CANCELLED...
STRONG STORMS CONTINUE ACROSS THE NORTHERN PORTIONS OF THE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3893 9538 3896 9520 3896 9507 3896 9506
3877 9506 3877 9506 3875 9520
$$
KSC045-240400-
/O.CON.KTOP.SV.W.0092.000000T0000Z-060424T0400Z/
DOUGLAS-
1043 PM CDT SUN APR 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN DOUGLAS COUNTY...
AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 5 MILES NORTHEAST
OF BALDWIN CITY...OR ABOUT 14 MILES SOUTHEAST OF LAWRENCE...MOVING
SOUTHEAST AT 20 MPH.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3893 9538 3896 9520 3896 9507 3896 9506
3877 9506 3877 9506 3875 9520
$$000
WWUS53 KTOP 240353
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 PM CDT SUN APR 23 2006
KSC045-240404-
/O.EXP.KTOP.SV.W.0092.000000T0000Z-060424T0400Z/
DOUGLAS-
1054 PM CDT SUN APR 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY EXPIRES
AT 1100 PM CDT...
AT 1054 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3893 9538 3896 9520 3896 9507 3896 9506
3877 9506 3877 9506 3875 9520
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:29 PM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Apr 23, 3:29 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT SUN APR 23 2006 .DISCUSSION... TONIGHT AND MONDAY... SFC BNDRY OVER CNTRL KS EXPECTED TO STAY QSTNRY THROUGH THE NIGHT PROVIDING LIFTING MECHANISM FOR CONVECTION. THE BNDRY WILL BE AIDED OVERNIGHT BY APPCHG WAVE INTO THE HIGH PLAINS THIS AFTN AND GRADUALLY STRENGTHENING LLJ. DEW POINTS SLOW TO COME UP BUT THE PARALLEL NAM CONTINUES TO SHOW GRADUAL RISE IN SAME AND HIGHER DEW POINTS NOTED IN NRN OK SHOW THIS FCST TREND SEEMS REASONABLE. AS UPPER LVL DYNAMICS MOVE EAST OF AREA LATE TNGT THERE COULD BE A BRIEF BREAK OR DMSHG OF ACTIVITY BEFORE CONVECTION ONCE AGAIN FIRES TMRW AFTN. WHERE THIS REFIRING OCCURS WILL BE PREDICATED ON AREAL EXTENT AND SEVERITY OF ACTIVITY TONIGHT. FOR NOW HAVE CONTD RATHER HIGH POPS OVRNIGHT WITH SOME RISK OF SVR WITH HAIL ESP TIL MIDNIGHT. AGAIN MENTIONED SEVERE WITH BEST HEATING...CONVERGENCE...AND UPPER DYNAMICS FROM THE NAM SOUTHEAST CWA ON MONDAY AFTERNOON. STG COLD FRONT PER P-NAM AND GFS EXPECTED TO BE PUSHING INTO NWRN CWA BY MID TO LATE AFTN MONDAY. NOT QUITE SOON ENOUGH FOR NONDIURNAL TEMPS BUT WILL BE CLOSE. GENERALLY PAINTED HIGH CHC POPS ON MONDAY BUT THIS MAY BE GREATLY INFLUENCED...AGAIN...BY ACTIVITY OVERNIGHT. APPEARS EXCESSIVE RAINS LESS LIKELY TONIGHT...HOWEVER WITH PRECIPITABLE WATER VALUES BETWEEN 200 AND 250 PERCENT...A GENEROUS AMOUNT OF RAIN IS POSSIBLE WITH TRAINING CELLS. TEMPERATURES SHOULD STAY MILD OVERNIGHT WITH CLOUDS AND RAIN DVLPG. AMT OF CLOUDS TMRW WILL DICTATE JUST HOW WARM IT WILL BE. ADDED SOME GUSTY WINDS TO NORTHWEST COUNTIES LATE TMRW AFTN AS COLD SURGE ENTERS AREA. MONDAY NIGHT THROUGH WEDNESDAY... CONVECTION TO BE ONGOING MONDAY EVENING WITH COLD FRONT PASSING BY REMAINDER OF COUNTIES AND UPPER TROF CLOSING IN. ANY SEVERE STORMS SHOULD BE ENDING EARLY WITH SURFACE BASED INSTABILITY RAPIDLY DIMINISHING IN THE EVENING...BUT WITH SOME INSTABILITY ALOFT THROUGH MUCH OF THE NIGHT AND ENTRANCE REGION OF UPPER JET OVERHEAD...MAY SEE ELEVATED STORMS CONTINUE THROUGH MUCH OF THE NIGHT. STRONG NORTH TO NORTHEAST WINDS ACCOMPANYING THE COLD AIR BUT SHOULD BE BELOW ADVISORY LEVELS. WINDS SLOWLY DIE OFF TUESDAY BUT COLD AIR WILL CONTINUE TO FILTER IN. WITH THE AID OF SOME CLOUDS AND LIGHT PRECIPITATION...THIS AIRMASS IS KEEPING TEMPS IN THE MID 30S OVER MUCH OF MONTANA...NORTHEASTERN WYOMING...AND WESTERN NORTH DAKOTA THIS AFTERNOON. MID AND LOW LEVEL MOISTURE WILL BE RATHER HIGH THROUGH AT LEAST THE MORNING HOURS WITH UPPER ENERGY STILL MOVING IN AND WILL ADD SOME CHANCE FOR RAIN. HAVE ABOUT AN 8-15F RISE IN TEMPS FOR TUESDAY...BUT THIS MAY BE OVERDONE IF CLOUDS AND PRECIP ARE LONGER LIVED THAN EXPECTED. CLOUD AND WIND TRENDS WILL BE KEY TO TEMPS TUESDAY NIGHT. 12Z NAM KEEPS SOME MID LEVEL MOISTURE INTO AT LEAST PART OF THE EVENING...WHILE 12Z GFS KEEPS 850MB WINDS IN THE 10-15KT RANGE. IT WILL DEFINITELY FEEL MORE LIKE EARLY SPRING THAN EARLY SUMMER TUESDAY AND TUESDAY NIGHT. THURSDAY THROUGH SUNDAY... GOOD AGREEMENT SHOWN IN RECENT MEDIUM RANGE MODEL RUNS IN THE LATE WEEK PERIODS...WITH DIFFERENCES AMPLIFYING EARLY NEXT WEEK. UPPER PATTERN NOT ALL THAT DIFFERENT THE NEXT FEW PERIODS WITH UPPER LOW IN THE DESERT SOUTHWEST CUTOFF FROM NORTHERN BRANCH THAT BRINGS A SYSTEMS SOUTHWEST INTO THE MISSISSIPPI VALLEY. APPEARS MOISTURE AND INSTABILITY WILL BE MORE LIMITED AHEAD OF THE NORTHERN BRANCH COLD FRONT THAT WILL ENTER THE AREA AROUND FRIDAY. APPEARS ONLY SMALL PRECIP CHANCES ARE WARRANTED FOR FRIDAY NIGHT AND SATURDAY FOR MAINLY THE SOUTHERN PORTIONS OF THE CWA WHERE THERE MAY BE ENOUGH MOISTURE FOR SOME CONVECTION. GFS TRIES TO BRING THE SOUTHWEST LOW INTO THE ROCKIES SUNDAY WHICH MAY KEEP PRECIPITATION CHANCES GOING...BUT NOT AT ALL CONFIDENT IN THIS SO KEPT REMAINING PERIODS DRY. TEMPERATURES SHOULD BE NEAR NORMAL FOR THE MOST PART. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 23, 3:57 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT SUN APR 23 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-242100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY FOR THE ENTIRE AREA. SOME OF THE STORMS MAY BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH THE GREATER CHANCES FOR SEVERE THUNDERSTORMS BEING ALONG AND SOUTH OF THE KANSAS TURNPIKE IN THE AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE AREA FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Apr 23, 9:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL LAWRENCE 38.97N 95.24W
04/23/2006 E1.75 INCH DOUGLAS KS EMERGENCY MNGR
IN THE DOWNTOWN AREA.
&&
STRASSBERGLocal storm report, Apr 23, 9:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL LAWRENCE 38.97N 95.24W
04/23/2006 E1.75 INCH DOUGLAS KS PUBLIC
CAUSING MINOR VEHICLE DAMAGE IN NORTHEAST PARTS OF THE
CITY.
&&
STRASSBERGLocal storm report, Apr 23, 10:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL LAWRENCE 38.97N 95.24W
04/23/2006 M2.00 INCH DOUGLAS KS NWS EMPLOYEE
REPORTED BY OFF-DUTY NWS EMPLOYEE AT 6TH AND ROCKLEDGE.
&&
STRASSBERGLocal storm report, Apr 23, 10:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL PERRY 39.08N 95.39W
04/23/2006 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
STRASSBERGLocal storm report, Apr 23, 10:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL LAWRENCE 38.97N 95.24W
04/23/2006 E2.50 INCH DOUGLAS KS PUBLIC
REPORTED ON THE KANSAS UNIVERSITY CAMPUS.
&&
STRASSBERGLocal storm report, Apr 23, 10:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL LAWRENCE 38.97N 95.24W
04/23/2006 E0.75 INCH DOUGLAS KS PUBLIC
26TH AND IOWA.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Apr 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 38 min |
| Apr 23, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 29 min |
| Apr 23, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 49 min |
| Apr 23, 8:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| Apr 23, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 51 min |
| Apr 23, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 30 min |
| Apr 23, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 49 min |
| Apr 23, 9:30 PM CDT | Tornado Warning | TOP | Jefferson | 20 min |
| Apr 23, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| Apr 23, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 46 min |
| Apr 23, 10:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Apr 24, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 36 min |
| Apr 24, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.